Wyoming, 2008

High Wind in Wyoming, January 4 to 5, 2008

January 4 to 5, 2008 · NWS UNR · 3 events in 3 counties and zones

Strong southwesterly winds developed across northeastern Wyoming during the evening and overnight. The strongest winds were across Campbell County, where gusts approached 80 mph after midnight.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong southwesterly winds developed across northeastern Wyoming during the evening and overnight. The strongest winds were across Campbell County, where gusts approached 80 mph after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 4, 8:30 PM MST, 30 minutes earlier.

Area forecast discussion, Jan 4, 8:30 PM MST, 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MST FRI JAN 4 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROUGH STRETCHING FROM
SOUTHEAST MONTANA INTO NORTHEAST COLORADO WHILE PRESSURE GRADIENT
CONTINUES TO TIGHTEN OVER NORTHEAST WYOMING INTO WESTERN SOUTH
DAKOTA. 00Z NAM CONTINUES TO PAINT THE PICTURE IT HAS OVER THE PAST
DAY OR SO WITH THE STRONG ISALLOBARIC FORCING OVER THE BLACK HILLS.
NAM NOW SHOWING 65KT BOUNDARY LAYER WINDS WITH A 7MB CHANGE BETWEEN
NEWCASTLE AND STURGIS. JUST HAD A CALL FROM NEAR THE CROW PEAK AREA
WEST OF SPEARFISH WITH A REPORT OF AN 87 MPH GUST. THIS EVENT IS
FOLLOWING THE SETUP OF THE DOWNSLOPE EVENT FROM EARLY NOVEMBER ABOUT
PERFECTLY...SO EXPECT THE HIGH WINDS OVER THE EASTERN FOOTHILLS TO
STILL HOLD OFF UNTIL LATER TONIGHT...PROBABLY AFTER 11PM. DO NOT
EXPECT WINDS TO GUST AS HIGH AS WEST OF SPEARFISH...AS THEY WERE THE
HIGH POINT LAST TIME...BUT GUSTS TO AROUND 60-70 MPH WILL NOT BE OUT
OF THE QUESTION OVER THE REMAINING NORTHERN AND EASTERN SLOPES.
OTHER UPDATES INCLUDE ADJUSTING LOWS DOWN OVER THE SOUTH DAKOTA
PLAINS.  WITH THE LIGHT WINDS OVER THAT AREA AT THIS TIME...MANY
AREAS WERE AT OR APPROACHING PREVIOUS LOWS SO MADE SOME ADJUSTMENTS
WITH CURRENT TRENDS.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD.
GUSTY SOUTHWEST WINDS WILL CONTINUE OVER THE KGCC AREA ALONG WITH
ACROSS NORTHEAST WYOMING AND THE BLACK HILLS AREA TONIGHT. LOCAL
GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE FROM RAPID CITY...NORTH TO
STURGIS AND SPEARFISH...AND ACROSS MUCH OF NORTHEAST WYOMING THROUGH
SATURDAY MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING UNTIL 800 AM SATURDAY FOR THE NORTHERN AND
     EASTERN FOOTHILLS OF THE BLACK HILLS.

WY...HIGH WIND WARNING UNTIL 800 AM SATURDAY FOR MUCH OF NORTHEAST
     WYOMING.

&&
Hazardous weather outlook, Jan 4, 3:28 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
328 AM MST FRI JAN 4 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
328 AM MST (428 AM CST) FRI JAN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWEST WINDS WILL DEVELOP ACROSS PORTIONS OF NORTHEAST
WYOMING THIS EVENING AND CONTINUE THROUGH THE NIGHT. WINDS OF 30-40
MPH WITH GUSTS OVER 50 MPH ARE LIKELY. THE STRONGEST WINDS
WILL BE AROUND WRIGHT AND THE ROCHELLE HILLS AREA WHERE WIND GUSTS
MAY APPROACH 60 MPH.

STRONG SOUTHWEST WINDS WILL ALSO DEVELOP ACROSS THE BLACK HILLS
OVERNIGHT...WITH WINDS OF 20 TO 35 MPH AND GUSTS OVER 50 MPH. THE
STRONGEST WINDS WILL BE ALONG THE NORTHERN AND EASTERN SLOPES OF
THE BLACK HILLS...WHERE WIND GUSTS COULD APPROACH 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE GUSTY SOUTHWEST WINDS WILL GRADUALLY DIMINISH SATURDAY
MORNING ACROSS NORTHEAST WYOMING AND THE BLACK HILLS. WIND GUSTS OVER
50 MPH ARE STILL POSSIBLE THROUGH THE EARLY MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jan 4, 8:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
824 PM MST FRI JAN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     NON-TSTM WND GST 5 W SPEARFISH           44.50N 103.96W
01/04/2008  M87 MPH          LAWRENCE           SD   TRAINED SPOTTER

&&

BCECIL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
January 4, 9:00 PM MST to January 5, 5:00 AM MST
Where
Northern Campbell forecast zone
Measured
67 kt (77 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

The strong winds tore off part of the roof of a mobile home 5 miles northwest of Gillette. No one was injured.

High Wind, Weston

When
January 4, 11:00 PM MST to January 5, 3:00 AM MST
Where
Weston forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.841, -104.568 (the zone’s center; the record gives no point)

High Wind, South Campbell

When
January 5, 1:00 AM MST to 3:00 AM MST
Where
South Campbell forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65945, 65947, 65946.